Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 176, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 26, 2023, 1:17 AM EDT for Morgan County, Putnam County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 1:17 AM EDT (05:17 UTC)
- Expired
- Jul 26, 2023, 1:45 AM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2899 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:56 AM EDT, 21 minutes earlier.
Area forecast discussion, Jul 26, 12:56 AM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1256 AM EDT Wed Jul 26 2023 .Mesoscale Update... Issued at 1256 AM EDT Wed Jul 26 2023 Current radar imagery depicts a cluster of severe thunderstorms just across the state line in Eastern Illinois. These storms have taken advantage of a favorable parameter space along an instability gradient and a strengthening nocturnal LLJ to sustain themselves. Storm tops are quite impressive with these cells, as are the various storm environment parameters. A steep gradient in theta-e advection and surface instability overlays nicely on top of an area of lower level frontogenesis. In addition to this, the 850mb jet is favorably oriented perpendicularly with the parent boundary responsible for this convection. Given the freezing levels around 14000 ft and the nearly 1800 J/kg of MUCAPE indicated in the latest Indianapolis ACARS sounding, a hail threat could persist into the early hours of the morning as these storms push eastward into west-central Indiana at 25mph. The presence of midlevel dry air and 0-3km shear values greater than 30kts could also support an isolated damaging wind threat as well. These storms have a history of producing both wind damage and hail from 1.00 to 2.50 inches in diameter over Illinois, but they have also been cycling downward in intensity over the past hour. Additional storms have fired along a line from Terre Haute to Louisville, Kentucky. A few of these storms may take advantage of the favorable environment in this sector to become strong to severe. Large hail and damaging winds appear to be the most likely hazards with these cells given the environment. Trends in upscale growth and storm organization will need to be monitored closely in the coming hours, as forecast guidance has been struggling with the longevity of this convective activity. && .Forecast Update... Issued at 1005 PM EDT Tue Jul 25 2023 An increasing LLJ has allowed for enough lift for scattered convection to initiate just west of the Indiana border. This should continue to move SSE as it taps into the better dynamics aloft. Most thunderstorms should remain sub-severe, but an isolated large hail stone or damaging wind gust cannot be ruled out given high storm tops and a deep instability profile as observed currently over central IL. Otherwise expect isolated showers and thunderstorms along the instability gradient overnight, with an increase in cloud cover. Cold pool induced subsidence should help remove some of the instability in the wake of showers, reducing changes in SW IN after 06Z. Grid updates are out. && .Short Term...(This evening through Wednesday Night) Issued at 303 PM EDT Tue Jul 25 2023 ...Strong to Severe Storms Late Wednesday... Rest of Today and Tonight. As of early this afternoon, diurnally driven cu is limited to just the southern counties with areas to the north too dry to reach convective temperatures. Haze from Canadian wildfires is also slightly limiting the warming across the northern counties which is further reducing the potential for the cu field to build. No precipitation is expected through the evening hours with no forcing aloft and a much drier airmass compared to the last few days. An isolated shower or storm is possible towards midnight ahead of the most robust upper level shortwave that we've seen in over a week, but think the primary threat will be after midnight as the better forcing aloft arrives. Stronger winds during the late overnight hours will limit fog formation compared to how conditions have evolved over the last few days. The afternoon haze should improve during the overnight hours with southerly flow helping to clear things out. Wednesday. The upper level low will move from Wisconsin across Lake Michigan during the daytime hours. A weak front associated with the upper level low pressure system will pass through during the daytime hours with the majority of the storms north of the forecast area into northern Indiana and Michigan. A few residual showers from the late overnight hours will continue to progress east during the morning. Skies will remain cloudy across the north through the morning, but drier air moving in should clear things out by the early afternoon. The severe threat later in the day will be highly dependent on how quickly the skies clear and how warm it ends up being by the late afternoon. A 35-45kt 850mb LLJ will begin to ramp up during the early afternoon hours which will help to saturate the boundary layer with much drier air above 700mb. The severe threat is both low confidence and conditional for the evening into overnight hours. Model soundings show a ton of dry air through the column with the instability generally elevated outside of a brief window during the early evening hours. Various scenarios for the late afternoon and evening are as follows with scenario 1 being the most likely outcome: Scenario 1 : Early morning convection moves across western Indiana with cloudy to mostly cloudy skies across the northern counties through the early afternoon. The next round of storms moves across northern Illinois into Michigan with little impacts during the afternoon and evening hours, but an outflow boundary from the storms interacts with the weak frontal passage to produce strong to severe elevated storms after 00Z through 06Z. The overall threat is low with only a few strong to severe storms. Scenario 2 : The morning convection is not quite as robust which allows for a better thermal profile during the afternoon and evening. The northern Illinois storms in the afternoon and evening then have a more southern trajectory as they grow upscale with a potential wind producing MCS across north central Indiana during the late afternoon and evening hours. This scenario would have a higher end severe potential with both large hail and damaging winds. Scenario 3 : The early morning convection creates outflow boundaries which end up becoming more robust earlier into the afternoon, but generally not growing upscale due to the lack of better shear. This would create similar conditions to the recent storms with a few strong to severe storms during the afternoon and evening. Scenario 2 and 3 are not as likely due to how dry the air above the boundary layer will be. The NAM is the only model producing sufficient instability for the higher end severe threat, but that is due to the mid 70 degree dewpoints that don't look reasonable at this time without much better moisture advection. Will continue to monitor forecast trends, but confidence on the severe threat is low. Wednesday Night. A weak front associated with the upper level low pressure system will pass through during the overnight hours with isolated to scattered convection along and ahead of the weak front. Overnight weather conditions will be heavily dependent on how conditions evolve during the day, so see the listed scenarios above for more information on the early overnight weather. Flow through the column will generally be northwesterly through the night with skies gradually clearing and only minimal threats for fog. && .Long Term...(Thursday through Tuesday) Issued at 303 PM EDT Tue Jul 25 2023 * Hottest temperatures of the season thus far in store late week. * Storms possible Friday night into Saturday night as cool front moves through the region. The story of the latter part of the work week continues to be significant heat - the hottest temperatures thus far in a season that has been fairly mild by central Indiana standards. A broad upper level ridge centered over the Four Corners region/southern High Plains late in the week will extend eastward into the area, although we look to remain towards the eastern periphery of the ridge. Model 850 mb temperatures in excess of 20C, perhaps as warm as 25- 26C, as well as Euro EFI/Shift of Tails and other ensemble standardized anomaly data, suggest significantly anomalous heat late in the work week. Highs Thursday and Friday are likely to reach well into the 90s across much of central Indiana. While this is not unusual for the area, it has not happened thus far this summer, so it will be a bit of a depth-of-summer wake up call. That said, have lowered blend numbers a bit, particularly on Friday. The recent moderation in drought conditions, along with the significant low level humidity, and known model warm biases, particularly among the GFS/GEFS, suggest the NBM numbers are too warm, and the 100 degree highs depicted in the west Friday appear unlikely. We still appear likely to reach the low to mid 90s on Thursday, and the mid to upper 90s across the area on Friday, which will combine with dewpoints as high as the low 70s to produce peak heat index values as high as 100-106. This may eventually necessitate a heat advisory for some portions of central Indiana. The anticipated cool front passage early in the weekend will allow temperatures to moderate back closer to just above seasonal normals, particularly late in the weekend into early next week. Despite a hot and quite humid airmass, the lack of forcing mechanisms, a significant midlevel capping inversion (700 mb temps 10-12C), and significant dry air aloft will act to suppress convective potential from Thursday into Friday, with storm chances returning Friday night into Saturday night as a cool front sags southward into the Ohio Valley ahead of a broad upper level shortwave cresting the strong ridge and sliding east/southeastward through the northern Great Lakes. At least some severe potential appears possible Friday night into Saturday night along and ahead of the boundary, despite the distance from the primary upper level forcing, as the primed thermodynamic environment will be paired with at least modest deep layer shear. Damaging winds would be the primary threat, both given the overall setup and climatologically speaking, as storms would likely tend to grow upscale relatively quickly given a deep layer shear orientation that is significantly boundary parallel. This remains quite uncertain given model spread, but experimental machine learning guidance is supportive of the potential. Again, behind the front temperatures look to moderate quite a bit, with a return to more northwesterly flow aloft. Some low thunderstorm chances will return late in the period as another disturbance rounds the ridge. && .Aviation...(00Z TAF Issuance) Issued at 707 PM EDT Tue Jul 25 2023 Impacts: -SHRA and VCTS late tonight. -Southerly wind gusts to 20kts tomorrow afternoon. Discussion: Light and variable conditions with clear skies will make way to isolated to scattered showers late tonight into early tomorrow. During the afternoon hours today, vsbys may fall as low as 6 miles due to haze at LAF and IND. Showers may arrive as early as 08Z, but think the primary threat will be from 10Z to 13Z with thunder potential highest and LAF and HUF. Additional storms are possible late into the evening tomorrow. Southerly wind will strengthen after 12Z tomorrow with gusts to 20kts after 16Z. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Marcus/CM Update...Updike Short Term...White Long Term...Nield Aviation...White/Updike
Hazardous weather outlook, Jul 25, 3:49 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 349 PM EDT Tue Jul 25 2023 INZ021-028>031-035>049-051>057-060>065-067>072-262000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 349 PM EDT Tue Jul 25 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated to widely scattered thunderstorms are possible later tonight. Any thunderstorm that develops will produce lightning and brief periods of heavy rainfall. The strongest storms may also produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms appear possible on Wednesday. Expect frequent lightning and heavy rain with any storms that develop. The main severe hazard with Wednesday's storms will be damaging winds, but isolated hail and perhaps an isolated tornado cannot be ruled out. Additional thunderstorms will be possible Friday night into Saturday night. While uncertain, there may be a risk for severe storms during this time frame. Peak afternoon heat index values will approach 100 to 105 degrees at times from mid week into the early weekend. Interests can review heat safety information at weather.gov/safety/heat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday evening. && More information, along with other weather, hydrological, and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 26, 12:52 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 AM EDT Wed Jul 26 2023
INZ044-045-051-052-260530-
Clay IN-Putnam IN-Parke IN-Vigo IN-
1252 AM EDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of northeastern Vigo,
northwestern Clay, southern Parke and southwestern Putnam Counties
through 130 AM EDT...
At 1252 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rockville, or 14 miles northeast of Terre Haute,
moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brazil around 105 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 8738 3973 8738 3978 8694 3951 8695
TIME...MOT...LOC 0452Z 265DEG 19KT 3964 8723
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PumaSpecial weather statement, Jul 26, 12:53 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1253 AM EDT Wed Jul 26 2023
INZ063>065-071-072-260545-
Brown IN-Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
1253 AM EDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of southwestern
Decatur, southeastern Brown, southern Bartholomew, northern Jackson
and Jennings Counties through 145 AM EDT...
At 1253 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Seymour, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Seymour around 105 AM EDT.
Other locations in the path of this storm include North Vernon and
Vernon.
This includes Interstate 65 between mile markers 48 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 8548 3893 8628 3899 8628 3899 8630
3911 8631 3919 8551
TIME...MOT...LOC 0453Z 264DEG 21KT 3903 8597
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PumaThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:06 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 39 min |
| Jul 26, 12:13 AM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 32 min |
| Jul 26, 12:52 AM EDT | Special Weather Statement | IND | Parke | 38 min |
| Jul 26, 12:53 AM EDT | Special Weather Statement | IND | Jennings | 52 min |
| Jul 26, 1:27 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 33 min |
| Jul 26, 1:52 AM EDT | Severe Thunderstorm Warning | IND | Morgan | 23 min |
| Jul 26, 1:55 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 35 min |
| Jul 26, 2:28 AM EDT | Special Weather Statement | IND | Hamilton, Johnson, Marion | 32 min |
| Jul 26, 3:04 AM EDT | Heat Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 67 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.